A Cramér Type Theorem for Weighted Random Variables

Jamal Najim (Université Paris 10-Nanterre)


A Large Deviation Principle (LDP) is proved for the family $(1/n)\sum_1^n f(x_i^n) Z_i$ where $(1/n)\sum_1^n \delta_{x_i^n}$ converges weakly to a probability measure on $R$ and $(Z_i)_{i\in N}$ are $R^d$-valued independent and identically distributed random variables having some exponential moments, i.e., $$E e^{a |Z|}< \infty$$ for some $0< a< \infty$. The main improvement of this work is the relaxation of the steepness assumption concerning the cumulant generating function of the variables $(Z_i)_{i \in N}$. In fact, Gärtner-Ellis' theorem is no longer available in this situation. As an application, we derive a LDP for the family of empirical measures $(1/n) \sum_1^n Z_i \delta_{x_i^n}$. These measures are of interest in estimation theory (see Gamboa et al., Csiszar et al.), gas theory (see Ellis et al., van den Berg et al.), etc. We also derive LDPs for empirical processes in the spirit of Mogul'skii's theorem. Various examples illustrate the scope of our results.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-32

Publication Date: October 12, 2001

DOI: 10.1214/EJP.v7-103


  1. G. Ben Arous, A. Dembo, and A. Guionnet. Aging of spherical spin glasses. Probab. Theory Related Fields, 120(1):1-67, 2001. No Math. Review.
  2. R.R. Bahadur and S. Zabell. Large deviations of the sample means in general vector spaces. Ann. Probab., 7:587-621, 1979. Math. Review number MR80i:60031
  3. B. Bercu, F. Gamboa, and M. Lavielle. Sharp large deviations for gaussian quadratic forms with applications. ESAIM Probab. Statist., 4:1-24, 2000. Math. Review number MR2001b:60039
  4. B. Bercu, F. Gamboa, and A. Rouault. Large deviations for quadratic functionals of stationary Gaussian processes. Stochastic Process. Appl., 71:75-90, 1997. Math. Review number MR99c:60052
  5. W. Bryc and A. Dembo. Large deviations for quadratic functionals of Gaussian processes. J. Theoret. Probab., 10:307-332, 1997. Math. Review number MR98g:60056
  6. I. Csiszár, F. Gamboa, and E. Gassiat. Mem pixel correlated solutions for generalized moment and interpolation problems. IEEE Trans. Inform. Theory, 45(7):2253-2270, 1999. Math. Review number MR2000i:94004
  7. D. Dacunha-Castelle and F. Gamboa. Maximum d'entropie et problème des moments. Ann. Inst. H. Poincaré Probab. Statist., 26:567-596, 1990. Math. Review number MR92a:62008
  8. A. de Acosta. Large deviations for vector-valued Lévy processes. Stochastic Process. Appl., 51:75-115, 1994. Math. Review number MR96b:60060
  9. A. Dembo and O. Zeitouni. Large Deviations Techniques And Applications. Springer Verlag, New York, second edition, 1998. Math. Review number MR99d:60030
  10. N. Dunford and J.T. Schwartz. Linear Operators, Part I. Interscience Publishers Inc., New York, 1958. Math. Review number MR90g:47001a
  11. R.S. Ellis, J. Gough, and J.V. Pulé. The large deviation principle for measures with random weights. Rev. Math. Phys., 5(4):659-692, 1993. Math. Review number MR94j:60051
  12. F. Gamboa and E. Gassiat. Bayesian methods and maximum entropy for ill-posed inverse problems. Ann. Statist., 25(1):328-350, 1997. Math. Review number MR98k:62002
  13. F. Gamboa, A. Rouault, and M. Zani. A functional large deviations principle for quadratic forms of Gaussian stationary processes. Statist. Probab. Lett., 43:299-308, 1999. Math. Review number MR2000j:60040
  14. C. Léonard. Large deviations for Poisson random measures and processes with independent increments. Stochastic Process. Appl., 85:93-121, 2000. Math. Review number MR2001b:60041
  15. C. Léonard and J. Najim. An extention of Sanov's theorem. Application to the Gibbs conditionning principle. Preprint, 2000. No Math. Review.
  16. J. Lynch and J. Sethuraman. Large deviations for processes with independent increments. Ann. Probab., 15(2):610-627, 1987. Math. Review number MR88m:60076
  17. A.A. Mogul'skii. Large deviations for trajectories of multi-dimentional random walks. Theory Probab. Appl., 21:300-315, 1976. Math. Review number MR54%20%238810
  18. A.A. Mogul'skii. Large deviations for processes with independent increments. Ann. Probab., 21:202-213, 1993. Math. Review number MR94g60053
  19. R. T. Rockafellar. Convex Analysis. Princeton University Press, Princeton, 1970. Math. Review number MR97m:49001
  20. R. T. Rockafellar. Convex integral functionals and duality. In E. Zarantello, editor, Contributions to Non Linear Functional Analysis, pages 215-236. Academic Press, 1971. Math. Review number MR52%20%2311693
  21. R. T. Rockafellar. Integrals which are convex functionals, II. Pacific J. Math., 39(2):439-469, 1971. Math. Review number MR46%20%239710
  22. M. van den Berg, T. C. Dorlas, J. T. Lewis, and J. V. Pulé. A perturbed mean field model of an interacting boson gas and the large deviation principle. Comm. Math. Phys., 127(1):41-69, 1990. Math. Review number MR91c82037
  23. M. Zani. Grandes déviations pour des fonctionnelles issues de la statistique des processus. PhD thesis, Université Paris-Sud, 1999. No Math. Review.

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.